Roaccutane and dermatologist update

It’s over two months since I last saw the dermatologist about my ridiculously problematic skin . At that time, his plan was that I should remain on Roaccutane for another year (way over what’s normal) and gradually cut down from 20mg a day to 10mg and then 5.

But it seems the goalposts have moved. For the better. I hope.

I’ll admit I’m a little bit scared about his latest plan.

My skin has improved. A lot. It’s not quite reached the dizzy heights of this time last year – a few months after I initially started Roaccutane – and literally the only time I’d had perfect skin since I was 12. Generally speaking, I usually have two or three spots at any one time now, but they are quite small spots. It’s several weeks since I last had a big spot. Significantly, my skin is now way better than it was before I first went on Roaccutane.

PicMonkey acneCollage

Top left Feb 2014 – pre-Roaccutane, Bottom left June 2014 – looking a bit better on a different treatment, Top right Sept 2014 – Looking good on Roaccutane, Bottom right Dec 2014 – Just starting to go downhill

So the plan is – two more months on my current dose (20mg a day), which will take me until Christmas. Then a month on 20mg every other day and, scarily, a month on just one 20mg tablet a week. And then it’s all over!

PicMonkey acne2Collage

Spiralling out of control over the course of a few days in February 2015

That scares me. After everything I’ve been through, can my skin cope without medication?

Alongside that, I will continue to use only the purest moisturisers and washes on my skin, either prescribed or recommended by the dermatologist. I also have a cream prescribed by the dermatologist to reduce the redness, which I can continue to use daily, even after I’ve finished the Roaccutane.

I have no more appointments with the dermatologist! Again, this is something I find quite scary. But I can call and ask for an appointment any time in the next six months if I see my skin start to go downhill. I can even up my own dose as a temporary precautionary measure while I wait for an appointment.

If it does go pear-shaped, I can stay on it a bit longer. Apparently there are people that are on a 5mg dose long-term, which has no side-effects.

My skin WILL get better. I just have to believe it.

Parkrun, Selfie, 365

Me after the Parkrun last week. Hot, yes. Sweaty, yes. Spotty, no.

 

Author: Sarah Mummy

Share This Post On

26 Comments

  1. Can totally understand being scared I would be too. The wondering of what may happen. I have everything crossed it’s going to be good and successful xxxxx

    Post a Reply
    • Thanks very much, it’s a scary time. I really appreciate that. x

      Post a Reply
  2. Looking great – I hope it stays good for you with the changes in medication – fingers crossed x

    Post a Reply
    • Thanks very much, my fingers are firmly crossed! x

      Post a Reply
  3. Your skin is looking so much better, you have really been through it, though, so you really do deserve some time where you don’t have to worry about it.

    Post a Reply
    • Thanks very much. I really hope it’s all sorted for good now.

      Post a Reply
  4. Your skin looks fantastic. Good luck, I really hope it works for you and you don’t need to go back to the meds but I like that they’ve given you a couple of safety nets just incase x

    Post a Reply
    • Thanks very much! I’m very grateful for the safety nets. I’ve wanted to come off medication for a long time now, but now the end is in sight it scares me! x

      Post a Reply
  5. What a difference, you must be so pleased. I can completely understand how worrying it would be not to be under the dermatologist anymore – thank goodness for the six month safety net, although I hope you don’t need it.

    Post a Reply
    • Thanks very much! I’m so pleased with the improvement – and grateful I’ve still got six months to get more help if I need it.

      Post a Reply
  6. I’m battling acne, but mine started after I had my 3rd son in my mid 30s .. Doctor keeps prescribing me antibiotics which works whilst taking them.. But after, my acne creeps back… I keep asking to see a dermatologist but they keep asking me to try antibiotics … If this current set doesn’t work I’m going to insist on a referral.

    I’ve followed your journey and really pleased for you, and hope it does work for you x

    Post a Reply
    • Thanks very much. Sorry to hear you’ve been suffering too. Really hope you can get a referral to a dermatologist. I was on antibiotics, mainly topical ones, on and off for about 25 years. I never really wanted to go on anything stronger, but when I realised I was stuck with acne until at least the menopause (if not for life!) I decided to give it a go.

      Post a Reply
  7. I can’t believe the difference, this treatment has really worked for you and will be interesting to see if it flares back up again as you reduce the medication

    Post a Reply
    • Thanks very much. I really hope it won’t flare up again, but it is a worry! It’s taken so long to get to looking normal.

      Post a Reply
  8. I hope that it works out for you, it looks like the medication has made a big difference, fingers crossed that this really is it xx

    Post a Reply
    • Thanks very much, I really hope so! x

      Post a Reply
  9. I would be scared too….
    You’re skin is looking so well at the moment!
    Wishing you the best of luck!

    Post a Reply
    • Thanks very much! My fingers are firmly crossed!

      Post a Reply
    • Thanks very much, that’s a lovely thing to say! I really hope so too!

      Post a Reply
  10. Goodness I really hope it continues to improve for you and you and the team keep on top of it.

    Post a Reply
    • Thanks very much, so do I! I can’t go back to that again 🙁

      Post a Reply
  11. I have followed your journey and I am so pleased for you that your skin is so much better. It must be such a relief for you, though I totally understand your feelings about coming off it. Keeping everything crossed for you Sarah, as at our age worrying about skin (bar the odd wrinkle) should be the last thing on our mind. Hugs xx

    Post a Reply
  12. Oh bless you, I can see why you’d be scared but it seems like things are under control at the moment and I really hope it stays that way x

    Post a Reply
  13. Wow Sarah, what an improvement in that last photo. I can appreciate it must eb very scary having your medicaton goalposts moved frequently. I pray you carry on seeing improvements. Mich x

    Post a Reply
  14. You looks great, but I can understand why it’s so scary too! i hope the improvement lasts. xx

    Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: